Serotonin syndrome and neuroleptic malignant syndrome are two drug toxidromes that have often overlapping and confusing clinical pictures. We report a case of a young man who presented with alteration of mental status, autonomic instability and neuromuscular hyperexcitability following ingestion of multiple psychiatric and antiepileptic medications. The patient satisfied criteria for serotonin syndrome and neuroleptic malignant syndrome, and based on the characteristic clinical features, laboratory findings and clinical course it was concluded that the patient had both toxidromes. The patient was managed with cyproheptadine and supportive measures, and recovered over the course of 3 weeks. A brief review of literature highlighting the diagnostic clues as well as the importance of recognising and distinguishing the often missed and confounding diagnoses follows.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.